Wyoming, 2019

Hail in Wyoming, June 1, 2019

June 1, 2019 · NWS UNR · 2 events in 1 county or zone

A left-moving supercell thunderstorm developed over Weston County and produced large hail in the Clareton area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A left-moving supercell thunderstorm developed over Weston County and produced large hail in the Clareton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 1, 4:27 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 1, 4:27 PM MST, 2 hours 46 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
527 PM MDT Sat Jun 1 2019

.DISCUSSION...(This Evening Through Saturday)
Issued at 244 PM MDT Sat Jun 1 2019

Current surface analysis shows nearly stationary frontal boundary
from central MT to eastern WY to northeast CO, with weak high
pressure centered over northwest and central SD. Upper level
analysis shows west-northwest flow across the Northern Plains,
with cutoff upper low over southern CA. Skies are partly to mostly
sunny, with smoke from Alberta wildfires still causing hazy
conditions. A few showers and storms have developed so far over
the central and southern Black Hills, with other activity over
mostly the higher terrain of eastern WY and the NE panhandle.
Temps are in the mid 60s to lower 70s across the plains, with 60s
over the Black Hills. Winds are light across the area.

Weak energy aloft will continue to bring the threat for isolated to
scattered showers and thunderstorms into this evening, mainly from
northeast WY to the Black Hills and southwest SD. The best
instability through early evening will be across the eastern Black
Hills and adjacent plains, where MUCAPE values to around 1000 j/kg
can be found. However, shear is still rather weak across northeast
WY and the Black Hills area, so storms will have a hard time
sustaining themselves. Instability is still enough for hail with any
stronger storms, small to marginally severe. Locally heavier
rainfall is possible again, especially along the east slopes of the
Black Hills and onto the adjacent plains, with precipitable water
values above average. These threats will generally diminish this
evening, but chances for showers and thunderstorms will linger
overnight into Sunday morning as southerly low level jet intensifies
over parts of northeast WY and western SD and theta-e advection
increases. Lows will mostly be in the upper 40s and lower 50s.

Sunday looks to be a more interesting day for storms as south-
southeast winds to the east of the boundary continue to bring
moisture into the area. Instability will be more significant on
Sunday, with CAPE values progged to approach 2000 j/kg in parts of
northeast WY and far western SD in the afternoon as highs reach into
the 70s for most areas. Shear becomes more favorable for supercells
late in the day over northeast WY and the Black Hills area as the
boundary slowly moves eastward across northeast WY. The stronger
storms could produce large hail, strong wind gusts, and locally
heavy rainfall. The better upper level support for storms will
likely stay just south of our area, so the coverage of storms may be
more isolated to widely scattered in most areas and possible ongoing
showers/cloud cover in the morning may inhibit potential to some
extent. Activity will diminish in the evening. However, low level
jet redevelops over south central SD overnight and could produce a
few showers/storms over that way.

Boundary will move east across the area as a warm front on Monday,
with highs into the 80s across the plains. Shortwave energy later in
the day will help to bring another round of showers and storms
during the afternoon and evening. The best instability will
generally be to the east of the Black Hills by the time storms form,
as developing trough/dryline over western SD likely becomes the main
driver for storms in the afternoon. There is uncertainty on the risk
for strong to severe storms at this time, with timing and available
moisture being the main concerns.

Cool front passage later on Tuesday will bring a chance for storms
and a slight cooldown into midweek, but temps will still be above
average for most areas. Near zonal flow aloft may bring a somewhat
drier period of weather to most areas mid to late week, but it will
not take much energy aloft to get at least isolated storms to
develop at times, especially over the Black Hills. Upper low is then
expected to come onshore somewhere across the Pacific NW late in the
week, with southwest flow developing over the Rockies and into the
Plains by next weekend. This flow would bring better chances for
showers and thunderstorms at that time.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 527 PM MDT Sat Jun 1 2019

Generally, VFR conditions will continue through the TAF period,
though scattered SHRA/TSRA this evening through Sunday evening
could bring localized MVFR conditions. A few TSRA tomorrow could
be strong with hail/gusty winds, particularly over/near the Black
Hills and across nern WY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...Sherburn
Hazardous weather outlook, Jun 1, 2:14 AM MST, 16 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
314 AM MDT Sat Jun 1 2019

SDZ001-002-012>014-032-046-047-049-021300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon-
Mellette-Todd-Tripp-
314 AM MDT Sat Jun 1 2019 /414 AM CDT Sat Jun 1 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

No Hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a daily chance of thunderstorms through the the middle of
next week. Widespread severe weather is not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024>031-041>044-072>074-WYZ054>058-071-021300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
314 AM MDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this afternoon and evening.
Some of the storms may produce small hail and locally heavy rain.

Flooding continues across portions of western South Dakota. See
the latest flood warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a near daily chance of thunderstorms through the middle
of next week. There is a marginal risk of severe thunderstorms
Sunday across portions of northeast Wyoming and southwest South
Dakota on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 1, 1:47 PM MST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Rapid City SD
247 PM MDT Sat Jun 1 2019

SDZ029-074-012115-
Hermosa Foot Hills SD-Southern Black Hills SD-
247 PM MDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CUSTER COUNTY UNTIL
315 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Custer State Park, or 13 miles southeast of Custer,
moving southeast at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Wind Cave National Park, Buffalo Corrals and southeastern Custer
State Park.

LAT...LON 4362 10353 4372 10343 4367 10313 4364 10314
      4347 10323
TIME...MOT...LOC 2047Z 307DEG 18KT 4366 10337

Richards
Special weather statement, Jun 1, 2:18 PM MST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Rapid City SD
318 PM MDT Sat Jun 1 2019

SDZ074-012145-
Hermosa Foot Hills SD-
318 PM MDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CUSTER COUNTY UNTIL
345 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Wind Cave National Park, or 14 miles north of Hot
Springs, moving southeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Buffalo Gap and northeastern Wind Cave National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4357 10339 4361 10338 4364 10331 4356 10317
      4354 10318 4347 10334
TIME...MOT...LOC 2118Z 318DEG 14KT 4362 10337

Sherburn
Special weather statement, Jun 1, 4:09 PM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Rapid City SD
509 PM MDT Sat Jun 1 2019

WYZ055-012345-
Southern Campbell WY-
509 PM MDT Sat Jun 1 2019

...SPECIAL WEATHER STATEMENT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Reno Junction, or 7 miles north of Wright, moving
northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southern Campbell
County.

LAT...LON 4381 10548 4389 10554 4397 10546 4385 10531
TIME...MOT...LOC 2309Z 222DEG 10KT 4386 10548

Sherburn
Special weather statement, Jun 1, 6:39 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Rapid City SD
739 PM MDT Sat Jun 1 2019

WYZ058-020215-
Weston WY-
739 PM MDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WESTON COUNTY UNTIL
815 PM MDT...

At 739 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Rochelle, or 34 miles east of Wright, moving east at 10
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Weston
County.

LAT...LON 4357 10484 4366 10491 4374 10476 4358 10464
TIME...MOT...LOC 0139Z 256DEG 9KT 4363 10483

Sherburn
Special weather statement, Jun 1, 6:50 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
750 PM MDT Sat Jun 1 2019

WYZ058-020215-
Weston WY-
750 PM MDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WESTON COUNTY UNTIL
815 PM MDT...

At 750 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clareton, or 28 miles southwest of Newcastle, moving northeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clareton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4359 10465 4374 10476 4391 10449 4369 10431
TIME...MOT...LOC 0150Z 243DEG 27KT 4367 10471

Sherburn

The radar

The Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Weston

When
June 1, 7:13 PM MST
Where
Weston County, 3 mi ENE of Clareton
Measured
1.5 in hail
Reported by
Public
Coordinates
43.717, -104.644

Hail, Weston

When
June 1, 7:30 PM MST
Where
Weston County, 8 mi ENE of Clareton
Measured
1 in hail
Reported by
Public
Coordinates
43.744, -104.552

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817042, 817043.